Levodopa is probably the main drug prescribed for Parkinson’s symptoms. It’s converted into dopamine in the brain, replacing the dopamine lost with Parkinson’s.
Taking levodopa is not without its problems.
Levodopa and protein
For many people, protein (found mainly in meat, fish, eggs, cheese and beans) can interfere with the effectiveness of levodopa medication. The protein can compete with an enzyme and prevent the drug being absorbed by the body.
This may be overcome by taking the medication well away from meal times, especially as protein is an important component of a healthy diet.
On and off periods
People taking levodopa commonly experience On and Off periods between doses. When they are On, ie when their medication has taken effect, their symptoms may be controlled.
However, the dose can wear off, and during the ‘Off” periods and before the next dose takes effect (‘kicks in’) life can be very unpleasant.
It’s not uncommon for ‘Off’ spells to be 1½ or 2 hours in every 4.
Dyskinesia or involuntary muscle movements, including jerky limb movements, often become a feature of long-term levodopa use.
Dystonia is a movement disorder characterised by a sustained involuntary contraction of the muscles causing the affected part of the body to go into spasm.
In Parkinson’s, dystonia is commonly associated with the ‘Wearing Off’ of the effects of levodopa containing medications (i.e. Sinemet, Madopar or Stalevo), in which the drug treatment becomes less effective before the next dose of the medication is due. This effect is known as ‘Off’ dystonia and can often occur in the morning on waking up. A person can experience painful muscular spasms and may be unable to get out of bed until the morning’s dose of medication begins to take effect.
Dystonia in PD can also be associated with the action of levodopa itself as the medication reaches its peak effectiveness. This is known as ‘On’ dystonia and is caused by too much dopamine in the brain over-stimulating the muscles.
When you look through these side-effects, you’ll soon see a similarity between these and Parkinson’s symptoms. Also, this seems an awful lot of side-effects for a medication that is supposed to be relieving symptoms. And levodopa is called the ‘Gold-standard’ Parkinson’s drug!
- Abnormal muscle movement
- Chorea (jerky involuntary movements affecting especially the shoulders, hips, and face)
- Difficulty sleeping
- Dry mouth
- Feeling dizzy
- Loss of appetite
- Sleepiness – this may be excessive or occur very suddenly at any time of the day
- Strange dreams
- A drop in blood pressure on standing or sitting up
- Abnormal gait
- Abnormal laboratory test results
- Balance or coordination problems
- Behavioural changes such as an urge to gamble, to buy or to shop, increased libido, hypersexuality, an unusual increase in appetite or binge eating.
- Bitter taste
- Blood and bone marrow problems
- Blurred vision
- Breathing difficulties
- Burning sensation of the tongue
- Changes of pressure in the eye
- Changes to weight
- Chest pain
- Dark coloured saliva, sweat or urine
- Dilated pupils
- Double vision
- Extrapyramidal side effects
- Eyelid spasm
- Fainting or brief loss of consciousness
- Feeling agitated, anxious, numb, disorientated or stimulated
- Gastrointestinal problems including ulcers or pain
- General feeling of being unwell
- Hair loss
- Heart problems
- Hoarse voice
- Horner’s syndrome
- Hot flushes
- Increased salivation
- Increased sweating
- Lowered blood pressure
- Lowering of mental acuity
- Malignant skin cancer
- May affect the results for certain tests
- Muscle cramps
- Muscle twitching
- Neuroleptic malignant syndrome – this may occur when drug is stopped abruptly or if doses are reduced too quickly. Symptoms include muscle stiffness, increased body temperature or changes to mental state
- Oculogyric crisis
- Periods of time where physical movement is slow or where there is a sudden change from good symptom control to poor symptom control
- Problems controlling movement
- Psychosis or psychotic-like behaviour including delusions or paranoid thoughts
- Raised blood pressure
- Skin rash or rashes
- Spasms of the jaw muscles
- Swallowing difficulties
- Teeth grinding
- Unexplained or easy bruising of the skin or mucous membranes
- Urinary incontinence
- Urinary retention
- Worsening of tremors
You can read more about the problems of taking levodopa, by reading our paper Levodopa/Carbidopa Crisis.
The Parkinson’s UK page on levodopa is worth taking a look at too.